Alert archive / North Carolina / Small Craft Advisories in 2021

Small Craft Advisory 1, NWS Wilmington, NC

January 1, 2021

NWS Wilmington, NC issued this small craft advisory at Jan 1, 2021, 2:46 PM EST. It took effect at Jan 1, 2021, 7:00 PM EST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Jan 1, 2021, 2:46 PM EST (19:46 UTC)
In effect from
Jan 1, 2021, 7:00 PM EST
Expired
Jan 2, 2021, 12:48 PM EST
In force
18 hr
Issued by
NWS Wilmington, NC

The text

As transmitted.

945 
WHUS72 KILM 011946
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
246 PM EST Fri Jan 1 2021

AMZ254-256-020400-
/O.NEW.KILM.SC.Y.0001.210102T0000Z-210102T1200Z/
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
246 PM EST Fri Jan 1 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 AM
EST SATURDAY...

* WHAT...Seas 4 to 6 ft expected.

* WHERE...Northeast South Carolina coastal waters.

* WHEN...From 7 PM this evening to 7 AM EST Saturday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

AMZ250-252-020400-
/O.NEW.KILM.SC.Y.0001.210102T0000Z-210102T2000Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
246 PM EST Fri Jan 1 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 3 PM
EST SATURDAY...

* WHAT...Seas 4 to 6 ft expected.

* WHERE...Southeast North Carolina coastal waters.

* WHEN...From 7 PM this evening to 3 PM EST Saturday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

21
3 follow-up statements
340 
WHUS72 KILM 020308
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
1008 PM EST Fri Jan 1 2021

AMZ254-256-021200-
/O.CON.KILM.SC.Y.0001.000000T0000Z-210102T1200Z/
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
1008 PM EST Fri Jan 1 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST
SATURDAY...

* WHAT...Seas 4 to 6 ft. South to Southwest winds 10 to 20 kt 
  with few gusts up to 25 kt. 

* WHERE...Northeast South Carolina coastal waters.

* WHEN...Until 7 AM EST Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

AMZ250-252-021200-
/O.CON.KILM.SC.Y.0001.000000T0000Z-210102T2000Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
1008 PM EST Fri Jan 1 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM EST
SATURDAY...

* WHAT...Seas 4 to 6 ft. South to Southwest winds 15 to 20 kt with
  few gusts up to 25 kt. 

* WHERE...Southeast North Carolina coastal waters.

* WHEN...Until 3 PM EST Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

dch
727 
WHUS72 KILM 021147
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
647 AM EST Sat Jan 2 2021

AMZ254-256-022000-
/O.EXT.KILM.SC.Y.0001.000000T0000Z-210102T2000Z/
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
647 AM EST Sat Jan 2 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 3 PM EST THIS
AFTERNOON...

* WHAT...Seas 4 to 6 ft. South to Southwest winds 15 to 20 kt with
  few gusts up to 25 kt.

* WHERE...Northeast South Carolina coastal waters.

* WHEN...Until 3 PM EST this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

AMZ250-252-022000-
/O.CON.KILM.SC.Y.0001.000000T0000Z-210102T2000Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
647 AM EST Sat Jan 2 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM EST THIS
AFTERNOON...

* WHAT...Seas 4 to 6 ft. South to Southwest winds 15 to 20 kt with
  few gusts up to 25 kt.

* WHERE...Southeast North Carolina coastal waters.

* WHEN...Until 3 PM EST this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
160 
WHUS72 KILM 021748
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
1248 PM EST Sat Jan 2 2021

AMZ250-252-254-256-021900-
/O.CAN.KILM.SC.Y.0001.000000T0000Z-210102T2000Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
1248 PM EST Sat Jan 2 2021

...SMALL CRAFT ADVISORY IS CANCELLED...


$$

21

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this small craft advisory went out at Jan 1, 12:35 PM EST, 2 hours 11 minutes earlier.

Area forecast discussion, Jan 1, 12:35 PM EST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
1235 PM EST Fri Jan 1 2021

.SYNOPSIS...
Periods of rain and showers will continue into the weekend, as
a series of low pressure systems track east along a stalled
frontal boundary. A cold front will move offshore Sunday,
ushering cooler air into the region through early next week.

&&

.UPDATE...
Dense Fog Advisory has been expired as visibilities recover
across the area. Still may see patchy fog that could lead to
travel difficulties. Showers will continue to develop in the
presence of isentropic lift over a shallow stable layer
reaching as far south as Charleston. Thunderstorms could develop
late this afternoon and evening as a warm front lifts northward
with a main threat of an isolated damaging wind gust.

&&

.NEAR TERM /THROUGH SATURDAY/...
Today we'll observe via ground-sensing networks, a near E to W
warm front boundary lifting north over NE SC and SE NC, perhaps
revealing itself loosely in reflectivity patterns in diurnal
mixing. Boundary may undergo a 'buckle' over far interior zones,
as wedge remnants resist what will be its inevitable demise in
hostile wind fields.

By midday said boundary will be swept north, as a moderately strong
cold front makes eastward progress into the Appalachians. This will
lift the rain focus northward, leaving us in a weakly forced warm
sector with only isolated activity in afternoon, mild, sweating
roads lingering.

This evening, frontal rain moves in with embedded heavy rainfall
crossing I-95 early evening, localized flooding needs a watch as
rain-rates may still be high. Greater instability may bring
'marginally' strong TSTMs over the NE SC interior between 5pm-11pm,
where helicity will be higher as well.

By the time the pre-frontal frontal boundary arrives at the coast
late tonight and stalls, it will arrive diurnally unfavored and far
removed from parent low, meaningful forcing. As a result, mainly
scattered showers as it reaches the inshore marine waters late
tonight and early Saturday.

A quiet Saturday as forcing leaves the boundary, but beyond this
period, a wave welling-up from the Gulf along the front will bring a
soaker later in the weekend.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
An upper low approaching late Saturday will lead to low pressure
development along the stalled front causing moderate rainfall
Saturday night. Isolated thunder is possible during the evening.
Lows Saturday night will be close to normal high temps for this
time of year...in the mid 50s due to clouds and rain. As the
surface low pulls to the northeast, the front will finally make
its way across the area and offshore Sunday leading to mid level
dry air moving in. Rain will clear up from west to east by
about midday. Highs Sunday in the low to mid 60s with deep
westerly flow. A second strong shortwave approaching Sunday
night could lead to scattered clouds that may hinder temps from
falling below 40 degrees.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
Fair weather is expected through most of this period with
temperatures at or slightly above seasonal normals. A strong
upper low and the attendant surface feature could affect the
area late Thursday.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Widespread IFR and pockets of LIFR currently across the coastal
Carolinas. Cold air damming still has a strong hold on the area, per
the northeasterly winds at 10-12kts. Warm front will try to lift
over the next few hours, which should help bring the cloud deck a
little higher into the MVFR range. There's even a chance of VFR
ceilings for an hour or two along KCRE and KMYR, but confidence is
more shaky there. VCSH remains at all the terminals until the cold
front comes through, which brings SHRA for the inland terminals by
00-01Z. This line is likely to struggle as it approaches the coast,
so used PROB30 groups for the KILM, KCRE, and KMYR. Ceilings drop
back into IFR tonight, and may struggle to reach back into MVFR by
the end of the 18Z TAF period. Winds generally veer to the SSW.

Extended Outlook...Unsettled pattern continues with potential
for MVFR-IFR through Sunday morning. Sea fog may affect KCRE
and KMYR prior to a frontal passage early Sunday.

&&

.MARINE...
Through Saturday...Near, but sub-SCA conditions, may worsen a bit
into Saturday as a frontal system draws near, and intermittent
SCA is possible through late Saturday. Marine VSBY will suffer
at times in rain and heavy showers, isolated TSTMs. S waves 3-5
feet every 6-7 seconds will dominate the sea-energy. Winds and
seas higher in and near showers and TSTMs. Sea fog and mist may
also pose a hazard as mild air continues to fan over the cooler
inshore waters, and a marine dense fog advisory is not out of
the question heading into the weekend.

Saturday night through Tuesday...Southwest flow around 10 kts
Saturday evening will increase to 15 to 20 KT overnight into
Sunday before becoming westerly during the day. 3 to 4 f seas
early Saturday evening will build to 3 to 6 FT by daybreak
Sunday and continue for much of the day. WNW winds 10-15 kts
Sunday night through Tuesday will allow seas to subside to 2 to
3 ft by Tuesday. Thunderstorms are possible Saturday night.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...ILM
UPDATE...21
NEAR TERM...MJC
SHORT TERM...31
LONG TERM...31
AVIATION...IGB
MARINE...MJC/31
Hazardous weather outlook, Jan 1, 9:54 AM EST, 4 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
954 AM EST Fri Jan 1 2021

AMZ250-252-254-256-021500-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
954 AM EST Fri Jan 1 2021

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-110-SCZ054-056-021500-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry-
Coastal Georgetown-
954 AM EST Fri Jan 1 2021

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

Patchy sea fog possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-107-109-021500-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-
954 AM EST Fri Jan 1 2021

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ017-023-024-032-033-039-055-058-059-021500-
Marlboro-Darlington-Dillon-Florence-Marion-Williamsburg-
Inland Georgetown-Central Horry-Northern Horry-
954 AM EST Fri Jan 1 2021

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...Today and tonight.

Strong TSTMs possible this evening along with periods of locally
heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 31, 11:55 PM ESTDense Fog AdvisoryILMBladen, Brunswick, Columbus, New Hanover, Pender, Robeson10 hr
Jan 1, 10:18 AM ESTRiver Flood AdvisoryILMPender41 hr
Jan 1, 10:20 AM ESTRiver Flood WarningILMBladen, Cumberland21 days

Nearby

Small Craft Advisories in North Carolina, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.